US

Staff, Inmates at Ohio Prison Treated for Drug Exposure

By Chris Jasurek

Staff and inmates at Ohio’s Ross Correctional Institute required medical treatment on Aug. 29 after being exposed to some kind of powerful drug.

According to an Ohio State Highway Patrol (OHSP) press release, 23 correction officers, four nurses, and two inmates were treated for suspected exposure to a toxic substance. One inmate was treated at the scene and released. The rest had to be transported to a local hospital for observation.

According to the OSHP, all patients are stable and some have already been released.

The incident began when staff found one inmate suffering from a suspected drug overdose around 9:10 a.m. The prisoner was treated with Narcan, an opioid-reversing drug, and taken to the hospital.

Narcan reverses the effects of opioid overdoses
Naloxone, known by the commercial name Narcan, reverses the effects of opioid overdoses. (Scott Olson/Getty Images)

As more people began reporting symptoms, the Ohio State Highway Patrol and local emergency medical services were summoned to the prison. All the affected staff and the one inmate were transported to Adena Regional Medical Center, according to NBC News.

Corrections officials temporarily relocated 31 unaffected inmates to other cell blocks.

A Hazmat team entered the prison to obtain samples of the toxic substance and the clean the area.

According to the OHSP, the facility is now secure and presents no safety threat to the public.

Possible Fentanyl Exposure

OSHP spokesman Lieutenant Robert Sellers told the Wall Street Journal that someone might have smuggled fentanyl into the facility, and it might have been spread through the air by a fan. He emphasized that nothing certain could be said until the laboratory returned test results.

Fentanyl is a synthetic opioid which is 100 times more powerful than morphine.

Fentanyl can be absorbed through the skin, or through any mucous membrane—the lungs, nostrils, mouth, or even the eyes. Because it is so potent, even slight exposure carries a risk of overdose.

While authorities would not confirm that the substance was Fentanyl ahead of official test results, medical staff did administer Narcan to several of the affected individuals. Also, NBC reported that 300 doses of Narcan were sent to the prison. This indicates that prison officials believe an opiate is involved.

Similar Incident in Pennsylvania

Later in the day on Aug. 29, seven people at different prisons in Pennsylvania reported feeling ill, NBC reported.

The Pennsylvania Department of Corrections responded by putting all its facilities on lockdown.

Five staff members at the State Correctional Institute in Albion reported feeling ill after being exposed to an unidentified substance, NBC reported. All five were sent to a local hospital.

The Associated Press reported that the substance was a liquid synthetic drug.

Also, two staff members at the State Correctional Institute in Somerset reported feeling lethargic and foggy-headed. They were also taken to the hospital.

Pennsylvania Department of Corrections Secretary John Wetzel said that several staff members at various state corrections facilities had reported similar systems in the past few weeks, which prompted the statewide lockdown.

“The safety and security of our employees is my number one concern,” Wetzel said in a statement.

“Our state prisons, especially those in the western part of the state, have experienced recent incidents in which employees have been sickened and we need to get to the bottom of this issue now.”

Watch Next:

First Lady Calls for an End to Grief Caused by Opioids Crisis